I got restylane filler under my eye 2.5 years ago and now seeing lines/bumps and residual discoloration. How can this be?

I went to a board certified dermatologist in Manhattan. I also recently started doing skin laundry laser treatment - could this have affected it? Just concerned and very upset

Doctor Answers 4

Filler Complications Under Eyes Can Occasionally Occur Even Two Years Later

So sorry you are having this problem. A recent article in the aesthetic dermatology literature attested to the fact that occasionally, even as long as two years later, swelling has been noted to appear under the eyes following filler treatment. The use of Juvederm and undiluted Restylane have been associated with post treatment swelling and the development of the unwanted, bluish Tyndall Effect when injected superficially into the delicate tissues under the eyes. Without a photo and a bit more history it is really impossible to know what is going on in this particular case. For example, the discoloration may in fact be related to the subsequent laser treatment and not to the antecedent filler placement. What is important is that you seek consultation with a board certified aesthetic physician with experience and expertise in treating the under eye area with fillers, since this is an area that requires advanced injection technique skills and experience and should not be left to the hands of medspas and novice injectors trained only to inject simple Restylane into smile lines.

Belotero Balance, which has little or not tendency to give rise to the Tyndall Effect, is my favorite filler for undereye use in my Upper East Side Manhattan office (as is Teosyal Redensity II in my Israel satellite facility where a far greater number of regulatory agency approved fillers are available). 

Right now, it would be wise to seek evaluation to determine the precise cause of the present problem. 

New York Dermatologic Surgeon
4.8 out of 5 stars 22 reviews

Bumps under eyes

It is highly unlikely that the bumps under your eyes are from filler placed over 2 years ago. You are best to be seen in person.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Lines and Bumps 2.5 years after Restylane Injection

First, a picture would be helpful to see what you are talking about.  If you did not have any problems at the time you got fillers performed under the eye then it is unlikely what you are experiencing now is related to the procedure from two and a half years ago.  There are different reasons to have this occur, from allergies to sinus problems, lack of sleep, normal aging, environment factors such as sun and smoking, genetics, etc.  Treatment for this specific concern depends on the cause.  COnsult an experience provider to determine what could be done. 

Options to treat this may include laser or light based treatments such as IPL, Picosure focused treatment, or Fraxel Restore, all of which can potentially help

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 20 reviews

I got restylane filler under my eye 2.5 years ago and now seeing lines/bumps and residual discoloration. How can this be?

Hello, and thanks for your question. Without a photo, it's difficult to say what may be going on. Please post photos, if you are comfortable with that. Best of luck, Dr. Frucht.  

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.